Phentermine Rash

Skin rash is a relatively-rare phentermine side effect. In fact, in a recent online poll, only 5% of current users had experienced phentermine rash ( 1 ).

This reaction is often indicative of an allergy to phentermine hydrochloride or another component of the weight loss pill, so seek immediate medical attention if you notice phentermine hives or rash.

This article is intended for informational purposes only. We are not doctors and the information below does not in any way constitute or substitute a professional medical opinion. Always contact a licensed medical professional for medical advice.

Why Does Phentermine Make You Itch?

Woman scratching her forearm
About 1 in 20 patients report a phentermine rash while taking this medication

Phentermine can make some users itchy, or cause them to break out in hives. A phentermine rash, or itchiness associated with use of this medication, may indicate a drug allergy.

An allergy occurs when a person’s immune system reacts to a normally-harmless substance and treats it like an enemy. The most common dermatologic expression of a drug allergy is hives, or urticaria ( 2 ).

Allergic reactions can be triggered by the pill’s active ingredient or one of the inactive ingredients, such as a filler or dye.

It is hard to predict whether or not you will be allergic to phentermine, but a previous allergic reactions to related products increase the likelihood of a phentermine allergy.

So, tell your doctor if you have EVER had a reaction to:

  • A sympathomimetic amine, such as: decongestants like pseudoephedrine, stimulants like amphetamine or MMDA, or other appetite suppressants like benzphetamine or diethylpropion ( 3 , 4 )
  • Any other medication, supplement or food

If you have a history of allergic reactions to similar medications, phentermine may not be right for you. However, if your allergies to other medications are related to the pills’ fillers, dyes or foods, your doctor can often adjust the prescription to accommodate your allergy.

Take the time to communicate any known allergies, no matter how unrelated they seem, at the initial consultation.

Phentermine Skin Rash

Contact a doctor if you have rash, hives or itchiness after taking this medication. These symptoms could indicate an allergy or other serious drug reaction.

A phentermine rash typically emerges as an early sign of allergy. Contact a doctor or go to the hospital right away if you or a loved one develops a phentermine neck rash, itchiness of the face, tongue or throat, or phentermine rash on the face.

An allergic etiology is especially likely if the rash occurs in the first few days of treatment.

General itchiness in the absence of a rash, however, is less likely to be a phentermine allergy. Itchiness is a common side effect of amphetamines, which possess a chemical structure similar to that of phentermine ( 5 , 6 ).

How Long Does Phentermine Rash Last?

As with many side effects, phentermine rash lasts for a different amount of time in each case.

Informal user reports suggest that phentermine itchiness usually resolves in about 3-7 days. However, it is wise to always speak with a doctor about any dermatological abnormality associated with use of this medication, regardless of timing.

In fact, several Facebook group members have commented that their phentermine hives or rash continued for days or weeks at a time before they saw a doctor, but then found rapid relief using prescription-only creams.

How to Get Rid of Phentermine Rash

While not common, phentermine rash (hives) does occur in a small percentage of patients. So, how can you get rid of phentermine rash?

Contact a Doctor

Make a doctor’s appointment if you have any rash that is persistent, severe or worsening.

Go to the hospital right away if the rash is on your neck or face, or if your tongue or throat feel itchy.

A medical professional is trained to evaluate the rash and determine whether it is related to phentermine or something else. Recall that a drug allergy can be caused by both active ingredients (i.e. phentermine) and inactive ingredients (e.g. fillers, dyes, etc.).

Consider Capsules

Some patients have reported that their phentermine rash went away after they started taking capsules instead of tablets. So, if you suspect that it may be an inactive ingredient causing the phentermine rash, discuss this option with your doctor.

Other users find that decreasing the dose of phentermine helps eliminate this bothersome side effect.

woman applying a topical cream to relieve itching from a phentermine rash
Some users report that topical creams help relieve their phentermine rash

Use a Topical Cream

If your rash does not have an allergic etiology, your doctor may suggest a topical treatment to help treat the rash. He or she can determine which, if any, cream is best to treat your particular rash.

Back to All Phentermine Side Effects

References
  1. Members of “Losing Weight with Phentermine” Support Group on Facebook & Phentermine.com Forum. (2019, March 13). [User Report of Common Phentermine Side Effects]. Unpublished raw data.
  2. Asthma and Allergy Foundation of America. (2015, October). Drug Allergy.
  3. U.S. Food and Drug Administration. (2012). Adipex-P (phentermine hydrochloride) capsules label [Brochure].
  4. DrugBank. (2019). Sympathomimetics.
  5. Australian Drug Foundation. (2012, January 27). Amphetamines (speed): What are the effects?
  6. MedlinePlus. (2019). Amphetamine: MedlinePlus Drug Information.
Scroll to top